Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 188, NWS Raleigh, NC

August 23, 2017Johnston County, Wayne County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Aug 23, 2017, 5:52 PM EDT for Johnston County, Wayne County, North Carolina. It was in force for 68 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2017, 5:52 PM EDT (21:52 UTC)
Expired
Aug 23, 2017, 7:00 PM EDT
In force
68 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Johnston County, NC, Wayne County, NC

The radar

The Raleigh/Durham radar (KRAX), 49 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 5:52 PM EDTTSTM WND DMGSmithfield, NC*** 1 INJ *** A LARGE TREE BRANCH FELL ON A VEHICLE ON LEE ST. AN ENTRAPPED OCCUPANT SUSTAINED MINOR INJURIES.
Aug 23, 5:54 PM EDTTSTM WND DMG1 Ssw Smithfield, NCDAMAGE WAS REPORTED AT A FEW AUTO SALES STORES ON BRIGHTLEAF BOULEVARD, BETWEEN BROGDEN RD. AND 5TH ST.
Aug 23, 5:54 PM EDTTSTM WND DMGSmithfield, NCMULTIPLE REPORTS OF DOWNED TREES AND POWER LINES, AND STRUCTURAL DAMAGE TO MULTIPLE BUILDINGS AND CARPORTS IN SMITHFIELD IN THE COUPLE OF MINUTES AROUND 555 PM, AND THE FIRST OF WHICH WAS CALLED IN AT 552 PM. TIMES CONFIRMED WITH DOWNBURST SIGNATURE ON RADAR.
Aug 23, 6:32 PM EDTTSTM WND GST 432 Sse Goldsboro, NCKGSB 28025G37KT...PK WND 28037/2232.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.9 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2017-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1355 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2017-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1355 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
850 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

900 
WUUS52 KRAH 232152
SVRRAH
NCC101-191-232300-
/O.NEW.KRAH.SV.W.0188.170823T2152Z-170823T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
552 PM EDT WED AUG 23 2017

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  Wayne County in central North Carolina...
  Southeastern Johnston County in central North Carolina...

* Until 700 PM EDT

* At 551 PM EDT, severe thunderstorms were located along a line
  extending from near Smithfield to near Benson, moving east at 25
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Goldsboro, Smithfield, Mount Olive, Benson, Fremont, Walnut Creek,
  Selma, Four Oaks, Pine Level and Princeton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

&&

LAT...LON 3534 7782 3528 7783 3516 7796 3519 7802
      3518 7807 3519 7816 3521 7817 3523 7824
      3529 7830 3527 7836 3527 7846 3531 7854
      3534 7853 3540 7855 3555 7839 3555 7821
      3553 7782 3543 7783 3539 7780
TIME...MOT...LOC 2151Z 281DEG 21KT 3550 7831 3535 7846 

HAIL...1.00IN
WIND...60MPH
 
$$

26
3 follow-up statements
289 
WWUS52 KRAH 232215
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
615 PM EDT WED AUG 23 2017

NCC101-191-232300-
/O.CON.KRAH.SV.W.0188.000000T0000Z-170823T2300Z/
Wayne NC-Johnston NC-
615 PM EDT WED AUG 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR WAYNE AND SOUTHEASTERN JOHNSTON COUNTIES...

At 613 PM EDT, severe thunderstorms were located along a line
extending from 9 miles east of Smithfield to 12 miles east of Benson,
moving east at 25 mph.

HAZARD...70 mph wind gusts. 

SOURCE...Law enforcement. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Goldsboro, Mount Olive, Fremont, Walnut Creek, Pine Level, Princeton,
Pikeville, Mar-Mac, Nahunta and Cliffs Of The Neuse State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. These storms are producing widespread 
wind damage across east-central Johnston County! SEEK SHELTER NOW 
inside a sturdy structure and stay away from windows.
 
&&

LAT...LON 3534 7782 3528 7783 3516 7796 3519 7802
      3518 7807 3519 7816 3521 7817 3523 7824
      3529 7830 3527 7836 3527 7843 3540 7831
      3555 7824 3555 7821 3553 7782 3543 7783
      3539 7780
TIME...MOT...LOC 2213Z 281DEG 21KT 3548 7818 3533 7833 

HAIL...<.75IN
WIND...70MPH
 
$$

26
557 
WWUS52 KRAH 232229
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
629 PM EDT WED AUG 23 2017

NCC101-232239-
/O.CAN.KRAH.SV.W.0188.000000T0000Z-170823T2300Z/
Johnston NC-
629 PM EDT WED AUG 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JOHNSTON COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area.Therefore, the warning has been cancelled.

LAT...LON 3534 7782 3528 7783 3516 7796 3519 7802
      3518 7807 3519 7816 3521 7817 3523 7824
      3529 7830 3532 7827 3532 7824 3534 7822
      3535 7815 3537 7816 3539 7814 3542 7816
      3554 7809 3553 7782 3543 7783 3539 7780
TIME...MOT...LOC 2229Z 281DEG 21KT 3546 7808 3531 7823 

$$

NCC191-232300-
/O.CON.KRAH.SV.W.0188.000000T0000Z-170823T2300Z/
Wayne NC-
629 PM EDT WED AUG 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR WAYNE COUNTY...

At 629 PM EDT, severe thunderstorms were located along a line
extending from 7 miles southwest of Fremont to 11 miles northwest of
Mount Olive, moving east at 25 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Goldsboro, Mount Olive, Fremont, Walnut Creek, Pikeville, Mar-Mac,
Brogden, Nahunta, Cliffs Of The Neuse State Park and Elroy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

&&

LAT...LON 3534 7782 3528 7783 3516 7796 3519 7802
      3518 7807 3519 7816 3521 7817 3523 7824
      3529 7830 3532 7827 3532 7824 3534 7822
      3535 7815 3537 7816 3539 7814 3542 7816
      3554 7809 3553 7782 3543 7783 3539 7780
TIME...MOT...LOC 2229Z 281DEG 21KT 3546 7808 3531 7823 

HAIL...<.75IN
WIND...60MPH
 
$$

26
012 
WWUS52 KRAH 232259
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
659 PM EDT WED AUG 23 2017

NCC191-232306-
/O.EXP.KRAH.SV.W.0188.000000T0000Z-170823T2300Z/
Wayne NC-
659 PM EDT WED AUG 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR WAYNE COUNTY WILL EXPIRE AT
700 PM EDT...
            
The storms which prompted the warning have weakened below severe 
limits, and no longer pose an immediate threat to life or property. 
In addition, very little damage has been reported throughout the 
county, including just a few downed tree branches. Despite the 
reduced risk of severe weather, gusty winds up to 35 or 40 mph and 
heavy rain will remain possible with these thunderstorms over far 
eastern Wayne County through around 720 PM.

LAT...LON 3534 7782 3528 7783 3516 7796 3519 7802
      3518 7807 3519 7816 3521 7817 3523 7824
      3529 7830 3532 7827 3532 7824 3534 7822
      3535 7815 3537 7816 3539 7814 3542 7816
      3554 7809 3553 7782 3543 7783 3539 7780
TIME...MOT...LOC 2256Z 308DEG 12KT 3532 7785 3520 7805 

$$

26

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:00 PM EDT, 2 hours 52 minutes earlier.

Area forecast discussion, Aug 23, 3:00 PM EDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
300 PM EDT Wed Aug 23 2017

.SYNOPSIS...
A cold front will continue to cross the area this afternoon and
linger across the east this evening. High pressure for the end of
the week will bring cooler and drier weather to the area.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 300 PM Wednesday...

Showers and thunderstorms associated with a cold front are
continuing to fill in along a line from just south and east of the
Triad northeastward to north and west of the Triangle area. This
increase in activity is expected to continue this afternoon as
storms move into a more favorable airmass for development and are
accompanied by an increase in dynamical forcing. ML CAPE values of
1500-2000 J/kg will be common and effective shear values will reach
upwards of 30 knots across the north which will most likely lead to
a broken line of multicellular development with damaging winds the
most likely threat for severe weather. The best DCAPE values however
are expected to remain out ahead of the advancing convection and
will continue push eastward through the evening which could mitigate
somewhat the potential for downbursts. Although there is the
potential for some rotation aloft in storms, LCL values are very
high and low-level helicity values are near non-existent.

A secondary threat from these storms would be localized flooding,
especially in the south and east where high resolution models
indicate a slowing down of the system over the southeastern counties
into the evening and early overnight areas which could extend the
amount of time that areas could potentially see heavy rainfall. As
far as timing is concerned, the Triad will see the most activity
from now through mid-afternoon, with the Triangle seeing the best
coverage from 19-23Z and the Fayetteville area closer to 00z
potentially through 6z if enough slowing occurs.

After frontal passage expect locations to see a switch to
northwesterly and then northerly winds with dewpoints eventually
dropping about 10 degrees or so into the 60s in the Triad with
locations to the southeast maintaining upper 60s to low 70s
dewpoints into Thursday. Lows overnight in the mid 60s NW to lower
70s in the southeast.

&&

.SHORT TERM /THURSDAY AND THURSDAY NIGHT/...
As of 300 PM Wednesday...

For Thursday expect the frontal zone to hang up either in far
southeastern areas of the state or just offshore. With the exception
of a lingering afternoon shower in the far southeastern portion of
the forecast area, much of the CWA should remain dry and
significantly cooler than the past week or so. Expect high
temperatures only in the low to mid 80s with north winds at 5-10
kts. Skies will continue to clear as the day progresses with the
Triad seeing the most sun. Lows in the low to mid 60s across the
area.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 210 PM Wednesday...

An extended period of mostly dry and cooler-than-normal weather
appears likely. Cool Canadian high pressure will build in strongly
from the north through the period, as its center drifts from N
Ontario early Fri to New England early Mon, then weakens just off
the Northeast and Mid Atlantic coast Tue/Wed. The only significant
rain chance through the period appears to be in the far SE, closer
to the old frontal zone where PW will be higher. The far NW
including the Triad will see a smaller chance of light precip,
driven largely by moist upglide and shallow instability, mainly Fri
night into Sat, with overrunning clouds dominating there through
Sun. Will start to edge pops up closer to climatology for early next
week, given the uncertainty with a potential tropical-type low off
the SE coast, along with the weakening of the surface high and
resultant increase in onshore-directed low level flow drawing in
Atlantic moisture. Expect high temps in the low-mid 80s Fri, before
trending down to the mid 70s to near 80 by Tue as the stable wedge
noses down through central NC. Some rebounding back to highs in the
low-mid 80s is expected by Wed as low level thicknesses begin to
inch back up toward normal. -GIH

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 225 PM Wednesday...

Showers and thunderstorms are expected to move through the area this
afternoon and evening in association with a cold front. Current
radar shows convection in the vicinity of KINT and KGSO but pushing
eastward with a few showers near eastern airports as well. Coverage
will continue to increase this afternoon for eastern sites whereas
the Triad terminals should see decreasing trends as the front moves
past. Winds will be light and variable outside of gusts within
thunderstorms which could reach 20-30 kts. Overnight expect
potential visibility restrictions as well as some possible IFR
ceilings at eastern locations, especially where rain lingers into
the overnight hours. Winds will switch to northerly after frontal
passage and conditions are expected to return to VFR after 15z
Thursday. Cant rule out a shower in the east tomorrow afternoon but
confidence is low at this time.

Long Term: High pressure over the area should yield an extended
period of VFR conditions.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

$$ SYNOPSIS...Ellis
NEAR TERM...Ellis
SHORT TERM...Ellis
LONG TERM...Hartfield
AVIATION...Ellis
Hazardous weather outlook, Aug 23, 4:16 AM EDT, 13 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
416 AM EDT Wed Aug 23 2017

NCZ007>011-021>028-038>043-073>078-083>086-088-089-240830-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
416 AM EDT Wed Aug 23 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are expected to develop this afternoon and
evening, ahead of a strong cold front moving into the region. Some
storms could become severe, with the greatest threat coming from
damaging thunderstorm gusts. Frequent cloud to ground lightning
will also pose a threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Special weather statement, Aug 23, 3:41 PM EDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Raleigh NC
341 PM EDT WED AUG 23 2017

NCZ022-039-232045-
Guilford NC-Randolph NC-
341 PM EDT WED AUG 23 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RANDOLPH AND
SOUTHEASTERN GUILFORD COUNTIES UNTIL 445 PM EDT...

At 340 PM EDT, Doppler radar was tracking a strong thunderstorm over
Randleman, moving northeast at 10 mph.

Wind gusts up to 40 mph will be possible with this storm.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.

Locations impacted include...
Asheboro, Randleman, Liberty, Franklinville, Staley, Climax, Lake
Guilford Mackintosh Marina, Randleman Regional Reservior Marina and
Forest Oaks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3609 7954 3578 7954 3571 7977 3586 7989
TIME...MOT...LOC 1940Z 236DEG 9KT 3583 7975

KDS
Special weather statement, Aug 23, 3:49 PM EDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Raleigh NC
349 PM EDT WED AUG 23 2017

NCZ026-027-041-232045-
Nash NC-Franklin NC-Wake NC-
349 PM EDT WED AUG 23 2017

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL NASH...NORTHEASTERN
WAKE AND SOUTH CENTRAL FRANKLIN COUNTIES UNTIL 445 PM EDT...

At 349 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wake Forest, or 12 miles northeast of Raleigh, moving east at 15 mph.

Nickel size hail will be possible with this storm.

Deadly cloud to ground lightning will also be possible with this
storm.

Locations impacted include...
Zebulon, Bunn, Rolesville, Spring Hope and Pilot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3598 7809 3577 7824 3577 7825 3579 7824
      3582 7826 3578 7833 3586 7851 3600 7839
TIME...MOT...LOC 1949Z 292DEG 11KT 3590 7845

Ellis
Special weather statement, Aug 23, 4:33 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Raleigh NC
433 PM EDT WED AUG 23 2017

NCZ074-075-232130-
Moore NC-Montgomery NC-
433 PM EDT WED AUG 23 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MOORE AND EASTERN
MONTGOMERY COUNTIES UNTIL 530 PM EDT...

At 431 PM EDT, Doppler radar was tracking a strong thunderstorm
extending from near Star and Biscoe east to Robbins, moving east at
35 mph.

Frequent lightning, heavy rain and wind gusts up to 50 mph will be
possible with this storm.

Locations impacted include...
Southern Pines, Carthage, Pinehurst, Aberdeen, Biscoe, Whispering
Pines, Pinebluff, Robbins, Foxfire and Star.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3506 7950 3507 7957 3508 7958 3512 7957
      3517 7962 3516 7964 3518 7986 3551 7985
      3552 7935 3550 7934 3548 7936 3543 7933
      3540 7929 3535 7927 3531 7919 3527 7922
      3526 7921 3521 7924 3516 7933 3504 7946
TIME...MOT...LOC 2031Z 267DEG 29KT 3539 7973

Badgett
Special weather statement, Aug 23, 4:48 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Raleigh NC
448 PM EDT WED AUG 23 2017

NCZ011-232145-
Halifax NC-
448 PM EDT WED AUG 23 2017

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
HALIFAX COUNTY UNTIL 545 PM EDT...

At 448 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 7 miles west of Rich
Square to 11 miles southwest of Halifax. Movement was east at 20 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Scotland Neck, Enfield and Tillery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts of this
magnitude are capable of producing tree damage, including isolated
instances of knocking down small or weakened trees. Unsecured, light
outdoor objects may also blow around, or away.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3606 7735 3606 7754 3607 7753 3609 7753
      3610 7754 3610 7760 3615 7768 3615 7771
      3613 7772 3615 7774 3615 7776 3616 7776
      3614 7782 3631 7743 3629 7741 3626 7741
      3624 7738 3621 7738 3616 7728 3612 7725
TIME...MOT...LOC 2048Z 268DEG 19KT 3629 7742 3617 7768

26
Special weather statement, Aug 23, 5:04 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Raleigh NC
504 PM EDT WED AUG 23 2017

NCZ041-042-077-232200-
Johnston NC-Harnett NC-Wake NC-
504 PM EDT WED AUG 23 2017

...A CLUSTER OF DEVELOPING STRONG THUNDERSTORMS WILL AFFECT
NORTHEASTERN HARNETT... SOUTHWESTERN WAKE AND JOHNSTON COUNTIES
UNTIL 600 PM EDT...

At 503 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 9 miles east of Clayton to
6 miles west of Smithfield to Angier. Movement was east at 25 mph.

Locations impacted include...
Smithfield, Garner, Fuquay-Varina, Clayton, Angier, Benson, Holly
Springs, Micro, Selma and Coats.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts of this
magnitude are capable of producing tree damage, including isolated
instances of knocking down small or weakened trees.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3542 7816 3539 7814 3537 7816 3535 7815
      3534 7822 3532 7824 3540 7872 3543 7884
      3560 7887 3566 7886 3571 7847 3573 7841
      3573 7819 3571 7816 3561 7813 3558 7807
TIME...MOT...LOC 2103Z 292DEG 23KT 3564 7829 3551 7846 3552 7876

26
Local storm report, Aug 23, 5:35 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
535 PM EDT WED AUG 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             2 SSW CASTALIA          36.06N 78.08W
08/23/2017  E0.88 INCH       NASH               NC   TRAINED SPOTTER

            REPORTED ON RACE TRACK RD.

&&

MWS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 1:24 PM EDTSpecial Weather StatementRAHPerson51 min
Aug 23, 1:49 PM EDTSpecial Weather StatementRAHDurham41 min
Aug 23, 2:15 PM EDTSpecial Weather StatementRAHOrange45 min
Aug 23, 3:41 PM EDTSpecial Weather StatementRAHGuilford64 min
Aug 23, 3:49 PM EDTSpecial Weather StatementRAHFranklin56 min
Aug 23, 4:17 PM EDTSevere Thunderstorm WarningRAHFranklin, Nash43 min
Aug 23, 4:33 PM EDTSpecial Weather StatementRAHMoore57 min
Aug 23, 4:48 PM EDTSpecial Weather StatementRAHHalifax57 min
Aug 23, 5:04 PM EDTSpecial Weather StatementRAHJohnston56 min
Aug 23, 5:46 PM EDTAreal Flood AdvisoryRAHHalifax3 hr
Aug 23, 5:47 PM EDTAreal Flood AdvisoryRAHJohnston3 hr
Aug 23, 6:00 PM EDTSpecial Weather StatementRAHSampson60 min
Aug 23, 6:08 PM EDTSevere Thunderstorm WarningRAHSampson68 min
Aug 23, 7:00 PM EDTSpecial Weather StatementRAHEdgecombe45 min
Aug 23, 7:53 PM EDTSevere Thunderstorm WarningRAHSampson52 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.